Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Symmetrized separable convex programming


Author: L. McLinden
Journal: Trans. Amer. Math. Soc. 247 (1979), 1-44
MSC: Primary 90C25
DOI: https://doi.org/10.1090/S0002-9947-1979-0517685-5
MathSciNet review: 517685
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The duality model for convex programming studied recently by E. L. Peterson is analyzed from the viewpoint of perturbational duality theory. Relationships with the traditional Lagrangian model for ordinary programming are explored in detail, with particular emphasis placed on the respective dual problems, Kuhn-Tucker vectors, and extremality conditions. The case of homogeneous constraints is discussed by way of illustration. The Slater existence criterion for optimal Lagrange multipliers in ordinary programming is sharpened for the case in which some of the functions are polyhedral. The analysis generally covers nonclosed functions on general spaces and includes refinements to exploit polyhedrality in the finite-dimensional case. Underlying the whole development are basic technical facts which are developed concerning the Fenchel conjugate and preconjugate of the indicator function of an epigraph set.


References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Espaces vectoriels topologiques, Hermann, Paris, 1953. MR 0054161 (14:880b)
  • [2] C. R. Glassey, Explicit duality for convex homogeneous programs, Math. Programming 10 (1976), 176-191. MR 0416590 (54:4660)
  • [3] J. L. Kelley, I. Namioka, et al., Linear topological spaces, Van Nostrand, Princeton, N.J., 1963. MR 0166578 (29:3851)
  • [4] L. McLinden, Symmetric duality for structured convex programs, Trans. Amer. Math. Soc. 245 (1978), 147-181. MR 511404 (80b:90112)
  • [5] -, Affine minorants minimizing the sum of convex functions, J. Optimization Theory Appl. 24 (1978), 569-583. MR 0503769 (58:20434)
  • [6] J.-J. Moreau, Fonctionnelles convexes, Mimeographed lecture notes, Collège de France, Paris, 1967.
  • [7] E. L. Peterson, Generalization and symmetrization of duality in geometric programming, Discussion paper (Northwestern University, October 1972).
  • [8] -, Geometric programming and some of its extensions, Optimization and design (Internat. Summer School on the Impact of Optimization Theory on Technological Design, Louvain, 1971), Prentice-Hall, Englewood Cliffs, N. J., 1973, pp. 228-289. MR 0381702 (52:2591)
  • [9] -, Geometric programming, SIAM Rev. 18 (1976), 1-51. MR 0395849 (52:16641)
  • [10] -, Constrained duality via unconstrained duality in generalized geometric programming, J. Optimization Theory Appl. 26 (1978), 43-50. MR 514095 (80a:90127)
  • [11] -, The duality between suboptimization and parameter deletion, Math. Oper. Res. 2 (1977), 311-319. MR 0475884 (57:15465)
  • [12] -, Saddle points and duality in generalized geometric programming, J. Optimization Theory Appl. 26 (1978), MR 514094 (80d:90068)
  • [13] -, Optimality conditions in generalized geometric programming, J. Optimization Theory Appl. 26 (1978), no. 1. MR 514093 (80a:90126)
  • [14] -, Ordinary duality vis-a-vis geometric duality, (submitted for publication).
  • [15] -, Geometric duality via Rockafellar duality, (submitted for publication).
  • [16] R. T. Rockafellar, Duality theorems for convex functions, Bull. Amer. Math. Soc. 70 (1964), 189-192. MR 0165429 (29:2711)
  • [17] -, Level sets and continuity of conjugate convex functions, Trans. Amer. Math. Soc. 123 (1966), 46-63. MR 0192318 (33:544)
  • [18] -, Extension of Fenchel's duality theorem for convex functions, Duke Math. J. 33 (1966), 81-89. MR 0187062 (32:4517)
  • [19] -, Convex analysis, Princeton Univ. Press, Princeton, N.J., 1970.
  • [20] -, Some convex programs whose duals are linearly constrained, Nonlinear programming (Proc. Sympos., Univ. of Wisconsin, Madison, Wisconsin, 1970), Academic Press, New York, 1970, pp. 293-322. MR 0281500 (43:7217)
  • [21] -, Conjugate duality and optimization, CBMS Regional Conf. Ser. Appl. Math., no. 16, SIAM, Philadelphia, 1974. MR 0373611 (51:9811)
  • [22] J. Stoer and C. Witzgall, Convexity and optimization in finite dimensions. I, Springer-Verlag, Berlin, 1970. MR 0286498 (44:3707)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 90C25

Retrieve articles in all journals with MSC: 90C25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0517685-5
Keywords: Nonlinear programming, Lagrangian duality, nonclosed functions, general spaces, projected model
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society